Alert archive / Hawaii / High Surf Warnings in 2007

High Surf Warning 7, NWS Honolulu, HI

April 8, 2007Honolulu County, Kauai County, Hawaii

NWS Honolulu, HI issued this high surf warning at Apr 8, 2007, 5:32 AM HST for Honolulu County, Kauai County, Hawaii. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2007, 5:32 AM HST (15:32 UTC)
Expired
Apr 9, 2007, 3:54 AM HST
In force
22 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 3.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2007-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2007-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WHHW40 PHFO 081532
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
532 AM HST SUN APR 8 2007

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF
NIIHAU...KAUAI...OAHU AND MOLOKAI...

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MAUI AND THE BIG ISLAND...

.OVERVIEW...A LATE SEASON NORTHWEST SWELL HAS ARRIVED AT BUOY ONE
AND WILL REACH THE MAIN HAWAIIAN ISLANDS SHORTLY. SURF WILL RISE
QUICKLY TO WARNING LEVELS LATER THIS MORNING ACROSS NORTH AND WEST
FACING SHORES OF NIIHAU...KAUAI...OAHU AND MOLOKAI. ADVISORY
HEIGHTS ARE EXPECTED FOR MAUI AND THE BIG ISLAND. 

AVOID THE WATER ALONG THE AFFECTED SHORELINES DUE TO THE
DANGEROUS WAVE ACTION...AND THE POTENTIAL FOR STRONG RIP
CURRENTS. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF
THE FACE...OR FRONT...OF WAVES.

HIZ001>003-006>008-012-013-090445-
/O.UPG.PHFO.SU.Y.0019.000000T0000Z-070409T1400Z/
/O.NEW.PHFO.SU.W.0007.070408T1532Z-070409T1400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
532 AM HST SUN APR 8 2007

...HIGH SURF WARNING IN EFFECT UNTIL 4 AM HST MONDAY...

SURF ALONG NORTH FACING SHORES WILL BE 22 TO 26 FEET TODAY AND
TONIGHT.

SURF ALONG AFFECTED WEST FACING SHORES WILL BE 12 TO 20 FEET TODAY
AND TONIGHT.

A HIGH SURF WARNING MEANS THAT DAMAGING SURF IS EXPECTED OR
ALREADY OCCURRING ALONG THE AFFECTED SHORELINES. COASTAL RESIDENTS
NEED TO MAKE PREPARATIONS TO PROTECT LIFE AND PROPERTY FROM LARGE
WAVES AND RESULTING COASTAL FLOODING. RESIDENTS AND VISITORS ARE
URGED TO AVOID THE WATERS DUE TO THE DANGEROUS WAVE ACTION AND
STRONG RIP CURRENTS.

$$

HIZ025-090445-
/O.EXA.PHFO.SU.Y.0019.000000T0000Z-070409T1400Z/
BIG ISLAND NORTH AND EAST-
532 AM HST SUN APR 8 2007

...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM HST MONDAY...

SURF ALONG NORTH FACING SHORES WILL BE 16 TO 20 FEET TODAY AND
TONIGHT.

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO THE HAZARDOUS
WAVE ACTION AND STRONG RIP CURRENTS.

$$

HIZ017-019-020-090445-
/O.CON.PHFO.SU.Y.0019.000000T0000Z-070409T1400Z/
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
532 AM HST SUN APR 8 2007

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM HST MONDAY...

SURF ALONG NORTH FACING SHORES WILL BE 20 TO 24 FEET TODAY AND
TONIGHT.

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO THE HAZARDOUS
WAVE ACTION AND STRONG RIP CURRENTS.

$$
POWELL
2 follow-up statements
000
WHHW40 PHFO 090131
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST SUN APR 8 2007

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU...
KAUAI...OAHU AND MOLOKAI...

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MAUI AND THE BIG
ISLAND...

.OVERVIEW...A LARGE NORTHWEST SWELL PEAKED AT BUOY 51001 LATE
SUNDAY MORNING AND IS MOVING THROUGH THE ISLANDS. SURF WILL PEAK
LATE SUNDAY AFTERNOON AT KAUAI AND SUNDAY EVENING NEAR OAHU.

HIZ001>003-006>008-012-013-091400-
/O.CON.PHFO.SU.W.0007.000000T0000Z-070409T1400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
331 PM HST SUN APR 8 2007

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 AM HST MONDAY...

SURF ALONG NORTH FACING SHORES WILL BE 22 TO 26 FEET TONIGHT.

SURF ALONG AFFECTED WEST FACING SHORES WILL BE 12 TO 20 FEET
TONIGHT.

A HIGH SURF WARNING MEANS THAT DAMAGING SURF IS EXPECTED OR
ALREADY OCCURRING ALONG THE AFFECTED SHORELINES. RESIDENTS AND
VISITORS ARE URGED TO AVOID THE WATERS DUE TO THE DANGEROUS WAVE
ACTION AND STRONG RIP CURRENTS.

$$

HIZ017-019-020-025-091400-
/O.CON.PHFO.SU.Y.0019.000000T0000Z-070409T1400Z/
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
BIG ISLAND NORTH AND EAST-
331 PM HST SUN APR 8 2007

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM HST MONDAY...

SURF ALONG NORTH FACING SHORES OF MAUI WILL BE 20 TO 24 FEET TONIGHT.

SURF ALONG NORTH FACING SHORES OF THE BIG ISLAND WILL BE 10 TO 15 FEET
TONIGHT.

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO THE HAZARDOUS
WAVE ACTION AND STRONG RIP CURRENTS.

$$

MORRISON
000
WHHW40 PHFO 091354
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
354 AM HST MON APR 9 2007

...HIGH SURF WARNING DOWNGRADED TO HIGH SURF ADVISORY FOR NORTH
AND WEST FACING SHORES OF NIIHAU...KAUAI...OAHU AND MOLOKAI...

...HIGH SURF ADVISORY CONTINUES FOR NORTH FACING SHORES OF MAUI
AND THE BIG ISLAND...

.OVERVIEW...NORTHWEST SWELL IS DECLINING THIS MORNING WITH
ASSOCIATED SURF HEIGHTS NOW BELOW WARNING LEVEL ACROSS THE WESTERN
ISLANDS. HIGH SURF ADVISORIES WILL CONTINUE AT LEAST THROUGH THIS
MORNING AS THE SWELL CONTINUES TO SUBSIDE.

A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES
WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF
THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO THE HAZARDOUS
WAVE ACTION AND STRONG RIP CURRENTS.

HIZ001>003-006>008-012-013-100200-
/O.CAN.PHFO.SU.W.0007.000000T0000Z-070409T1400Z/
/O.EXB.PHFO.SU.Y.0019.000000T0000Z-070410T0200Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
354 AM HST MON APR 9 2007

...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM HST THIS AFTERNOON...
...HIGH SURF WARNING IS CANCELLED...

SURF ALONG NORTH FACING SHORES WILL BE 14 TO 18 FEET TODAY.

SURF ALONG WEST FACING SHORES WILL BE 9 TO 13 FEET TODAY.

$$

HIZ017-019-020-025-100200-
/O.EXT.PHFO.SU.Y.0019.000000T0000Z-070410T0200Z/
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
BIG ISLAND NORTH AND EAST-
354 AM HST MON APR 9 2007

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 PM HST THIS
AFTERNOON...

SURF ALONG NORTH FACING SHORES OF MAUI WILL BE 16 TO 20 FEET
TODAY.

SURF ALONG NORTH FACING SHORES OF THE BIG ISLAND WILL BE 9 TO 13
FEET TODAY.


$$
POWELL

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Apr 8, 4:00 AM HST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 8, 4:00 AM HST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST SUN APR 8 2007

.SYNOPSIS...CLOUD COVER ACROSS KAUAI AND OAHU WILL DECREASE LATER
THIS MORNING AS A CLOUD BAND PASSES TO THE WEST. TRADE WINDS WILL
INCREASE A BIT BY MIDWEEK AS THE RIDGE NORTH OF THE ISLANDS
STRENGTHENS AND CONTINUES DRIFTING NORTH. CLOUDS AND SHOWERS WILL
FAVOR WINDWARD AND MAUKA AREAS...WITH ONLY LIGHT RAINFALL AMOUNTS
EXPECTED. TRADE WINDS WILL WEAKEN AGAIN LATE NEXT WEEK AS A TROUGH
FAR TO OUR NORTH PUSHES THE RIDGE SOUTH TOWARDS THE ISLANDS.

&&

.DISCUSSION...A RAGGED 90 MILE WIDE BAND OF LOW CLOUDS EXTENDS
ACROSS OAHU...KAUAI AND THE KAUAI CHANNEL EARLY THIS
MORNING...KEEPING KAUAI AND OAHU WITH ISOLATED TO SCATTERED SHOWERS.
HOWEVER...THE REMAINING ISLANDS HAVE CLEARED AS FORECAST. THESE
CLOUDS ARE RATHER STABLE...WITH SHOWERS OCCURRING MAINLY OVER
WINDWARD PORTIONS AND ACROSS HONOLULU AND SUBURBS. CLOUDS AND
SHOWERS SHOULD DECREASE AFTER SUNRISE AS THE CLOUD BAND PASSES TO
THE WEST.

LATEST GFS SHOWS THE SURFACE RIDGE NORTH OF THE MAIN HAWAIIAN
ISLANDS WILL STRENGTHEN AS IT CONTINUES DRIFTING NORTH. BOTH ACTIONS
WILL TIGHTEN THE PRESSURE GRADIENT...CAUSING TRADE WINDS TO INCREASE
TO NEAR 20 MPH ACROSS THE ISLANDS AND SLIGHTLY HIGHER OVER LOCAL
WATERS AROUND MIDWEEK NEXT WEEK. GFS ALSO SHOWS WE WILL REMAIN
RATHER DRY...WITH NO BIG RAIN MAKING WEATHER SYSTEMS EXPECTED.
HOWEVER...THE AIRMASS WILL BE SUFFICIENTLY MOIST FOR THE USUAL TRADE
WIND WEATHER PATTERN OF WINDWARD AND MAUKA CLOUDS AND SHOWERS. WINDS
ALOFT WILL REMAIN ZONAL THROUGH MOST OF THE FORECAST PERIOD...WITH
NO DESTABILIZING UPPER TROUGHINESS EXPECTED. TOTAL RAINFALL WILL
THEREFORE BE LIGHT.

THE RIDGE NORTH OF US WILL CONSOLIDATE INTO A STRONG HIGH PRESSURE
CENTER BY MIDWEEK. AT ABOUT THE SAME TIME...A LOW MOVING EAST ALONG
40N...WITHIN THE WESTERLY STORM TRACK...WILL PUT A DENT IN THE
NORTHWEST FLANK OF THE HIGH. THE HIGH WILL BE NUDGED TO THE EAST
AND THE RIDGE EXTENDING SOUTHWEST FROM THE HIGH WILL BE PUSHED
SOUTH TOWARDS THE ISLANDS. THIS WILL CAUSE TRADE WINDS ACROSS THE
MAIN HAWAIIAN ISLANDS TO DECREASE AS THE PRESSURE GRADIENT
SLACKENS. HOWEVER...THE RIDGE WILL REMAIN INTACT AND TO OUR
NORTH...PREVENTING A RETURN TO VARIABLE WINDS AND A CONVECTIVE
WEATHER PATTERN SEEN OVER THE PAST WEEK.

&&

.MARINE...SO FAR...WAVEWATCH MODEL HAS A GOOD HANDLE ON A LATE
SEASON NORTHWEST SWELL EXPECTED TO REACH THE MAIN HAWAIIAN ISLANDS
SHORTLY...THEN CONTINUE INTO MONDAY. BUOY ONE SHOWED 11.2 FEET AT 15
SECONDS AT 3 AM...PUTTING SURF COMPUTES IN THE HIGH END OF THE
ADVISORY RANGE. BUOY ONE WILL BE MONITORED CLOSELY AND WAVE
HEIGHTS WILL BE ADJUSTED ACCORDINGLY. IF A LARGE UPWARD ADJUSTMENT
IS NEEDED...THE ADVISORY MAY BE UPGRADED TO A WARNING. SMALL CRAFT
ADVISORIES WILL ALSO BE IN EFFECT FOR LOCAL WATERS DUE TO THE
EXPECTED LARGE SWELL.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 4 AM HST MONDAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU...KAUAI...OAHU...MOLOKAI AND NORTH FACING SHORES
OF MAUI.

SMALL CRAFT ADVISORY UNTIL 6 AM HST MONDAY FOR KAUAI NORTHWEST
WATERS.

SMALL CRAFT ADVISORY FROM 12 PM TODAY TO 6 AM HST MONDAY FOR
ALL LOCAL WATERS EXCEPT MAALAEA BAY AND THE PAILOLO CHANNEL.

&&

POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:58 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao47 hr

Nearby

High Surf Warnings in Hawaii, 2007Every high surf warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.